Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 455, NWS North Platte, NE

August 26, 20084 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2008, 11:14 PM MDT for 4 counties in Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2008, 11:14 PM MDT (05:14 UTC)
Expired
Aug 27, 2008, 12:15 AM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 38 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270514
SVRLBF
NEC031-075-091-171-270615-
/O.NEW.KLBF.SV.W.0455.080827T0514Z-080827T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1114 PM MDT TUE AUG 26 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  WESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF THEDFORD...
  NORTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF MULLEN...

* UNTIL 1215 AM MDT/115 AM CDT/

* AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 10 MILES SOUTH OF
  MULLEN...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THEDFORD AND 9 MILES NORTH OF HIGHWAY 83 CROSSING THE DISMAL RIVER
  BY 1255 AM CDT...

ANOTHER STORM WAS LOCATED 25 MILES NORTHWEST OF MULLEN MOVING EAST 
SOUTHEAST AT 20 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4232 10071 4178 10044 4175 10140 4226 10177
TIME...MOT...LOC 0513Z 269DEG 26KT 4190 10095

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 270537
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1237 AM CDT WED AUG 27 2008

NEC031-075-091-171-270615-
/O.CON.KLBF.SV.W.0455.000000T0000Z-080827T0615Z/
THOMAS NE-HOOKER NE-GRANT NE-CHERRY NE-
1137 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
MDT/115 AM CDT/ FOR SOUTH CENTRAL CHERRY...NORTHEASTERN GRANT...
HOOKER AND WESTERN THOMAS COUNTIES...

AT 1136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 2 MILE MARKER 170...OR 14 MILES WEST OF
MULLEN...MOVING EAST AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULLEN BY 1205 AM MDT...
  HIGHWAY 97 MILE MARKER 60 BY 1210 AM MDT...
  7 MILES NORTH OF HIGHWAY 97 CROSSING THE DISMAL RIVER BY 1215 AM
  MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4232 10071 4178 10044 4175 10140 4226 10177
TIME...MOT...LOC 0537Z 292DEG 25KT 4205 10132

$$

SPRINGER
000 
WWUS53 KLBF 270551
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1251 AM CDT WED AUG 27 2008

NEC031-075-091-171-270615-
/O.CON.KLBF.SV.W.0455.000000T0000Z-080827T0615Z/
THOMAS NE-HOOKER NE-GRANT NE-CHERRY NE-
1151 PM MDT TUE AUG 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM
MDT/115 AM CDT/ FOR SOUTH CENTRAL CHERRY...NORTHEASTERN GRANT...
HOOKER AND WESTERN THOMAS COUNTIES...

AT 1150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING TENNIS BALL SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 6 MILES EAST OF HIGHWAY 2 MILE MARKER 170...OR 8 MILES WEST 
OF MULLEN...MOVING EAST AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULLEN BY 1205 AM MDT...
  HIGHWAY 97 MILE MARKER 60 BY 1210 AM MDT...
  7 MILES NORTH OF HIGHWAY 97 CROSSING THE DISMAL RIVER BY 1215 AM
  MDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4232 10071 4178 10044 4175 10140 4226 10177
TIME...MOT...LOC 0551Z 292DEG 25KT 4202 10120

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:11 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 4:11 PM MDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 PM CDT TUE AUG 26 2008

.UPDATE...
UPDATED FOR SEVERE THUNDERSTORM WATCH.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT TUE AUG 26 2008/

SYNOPSIS...
UPPER LEVEL WAVE MOVING INTO MONTANA THIS AFTERNOON AS SEEN IN IR
PUSHING A COLD FRONT INTO THE NORTHERN PLAINS. SURFACE TROUGH
THROUGH THE EASTERN PLAINS OF WYOMING AND COLORADO.

DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM. STRONG WAA THIS AFTERNOON
AND GOOD MIXING. TEMPERATURES SLOW TO REBOUND AFTER YET ANOTHER
MORNING OF LOW CLOUDS. MODEL SOUNDINGS INDICATING A STRONG CAP
OVER SOUTHWEST NEBRASKA. FROPA FOR NORTHWEST ZONES AROUND 00Z AND
DOWN SOUTH 6Z OR LATER. HAVE UPPED POPS OVER NORTHEN NEBRASKA THIS
EVENING WITH SCHC RETAINED SOUTH. PWATS CONTINUE 120% NORMAL
VALUES AROUND 1.00. STORM MOTIONS COMBINED WITH ABUNDANT MOISTURE
COULD PRODUCE SOME HIGH QPF. GFS HAS A SLOWER EVOLUTION WITH UPPER
SUPPORT LAGGING. THIS WILL HAVE TO BE WATCHED FOR LINGERING
CONVECTION WELL INTO WEDNESDAY. I PREFERRED THE FASTER PROGRESSION
WITH THE NAM AND HAVE TRENDED FORECAST TOWARDS IT. WEDNESDAY
TEMPERATURES SOME 5 TO 10 DEGREES COOLER ACROSS THE FORECAST AREA
AND BREEZY.

IN THE EXTENDED THE RIDGE BUILDS IN TOWARDS THE WEEKEND WITH
TEMPERATURES INCREASING INTO THE UPPER 80S WITH SOME 90S NORTH.
GFS TRENDING TOWARDS ECMWF IN LATER PERIODS WITH DEEPER TROUGH
BUILDING INTO WESTERN CONUS AND MOVING ACROSS THE NORTHERN PLAINS
AROUND THE FIRST OF THE WEEK. HAVE LEFT FORECAST DRY FOR NOW WITH
UNCERTATINTY BUT HAVE FOLLOWED A DOWNWARD TREND IN FORECAST HIGH
TEMPERATURES NEAR HPC.

AVIATION...
AN AREA OF LOW PRESSURE IS STRENGTHENING OVER THE CENTRAL AND
NORTHERN HIGH PLAINS...AHEAD OF AN UPPER LEVEL DISTURBANCE LOCATED
OVER THE NORTHERN ROCKIES. THIS WILL FAVOR STRONG GUSTY WINDS
THROUGH THE AFTERNOON...WHICH WILL SLACKEN AFTER SUNSET AS THE LOW
PRESSURE SYSTEM APPROACHES THE REGION. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT ASSOCIATED WITH THE SFC LOW...AND WILL
LIKELY AFFECT THE KVTN TERMINAL BY 03Z. WINDS WILL THEN BECOME
NORTH/NORTHEASTERLY AFTER THE FRONTAL PASSAGE...WHICH WILL OCCUR
SHORTLY AFTER 06Z WEDNESDAY. SCT TO BKN MID LVL CLOUDINESS MAY OCCUR
AT BOTH THE KLBF AND KVTN TERMINALS BEHIND THE FRONT THROUGH
WEDNESDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NEZ005-
006-008-009-023>026-035>037-094.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS
EVENING FOR NEZ004-005-022-023-094.

&&

POWER
Hazardous weather outlook, Aug 26, 4:17 PM MDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM CDT TUE AUG 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
517 PM CDT TUE AUG 26 2008 /417 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL ADVANCE SOUTHEAST INTO WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. AS IT ENCOUNTERS A WARM...MOIST...AND
MODERATELY UNSTABLE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL
DEVELOP. THESE STORMS ARE EXPECTED TO EVOLVE INTO A BROKEN
LINE...POSING A RISK OF DAMAGING WINDS AND LARGE HAIL ALONG AND
WEST OF AN OGALLALA TO VALENTINE LINE. AS THE NIGHT
PROGRESSES...STORMS MAY INCREASE IN COVERAGE ACROSS THE REMAINDER
OF THE OUTLOOK AREA...THOUGH THE RISK FOR SEVERE WEATHER WILL
DECREASE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND WEST OF AN
OGALLALA TO VALENTINE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Aug 26, 7:25 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 NNE LAKESIDE          42.13N 102.42W
08/26/2008  E0.75 INCH       SHERIDAN           NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 26, 9:38 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1038 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             11 NW HYANNIS           42.11N 101.91W
08/26/2008  E0.75 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Aug 26, 9:46 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 PM CDT TUE AUG 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             6 N ASHBY               42.11N 101.93W
08/26/2008  E2.75 INCH       CHERRY             NE   LAW ENFORCEMENT

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:57 PM MDTSevere Thunderstorm WarningLBFSheridan33 min
Aug 26, 9:08 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan52 min
Aug 26, 9:53 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker37 min
Aug 26, 10:26 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker49 min
Aug 27, 12:21 AM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas54 min
Aug 27, 1:13 AM MDTSevere Thunderstorm WarningLBFLogan, Thomas34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.